Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 26, 2003, 3:00 PM MDT for Weld County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2003, 3:00 PM MDT (21:00 UTC)
- Expired
- May 26, 2003, 4:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 262100 SVRBOU COC123-262200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 259 PM MDT MON MAY 26 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF ROCKPORT...OR ABOUT 17 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ROCKPORT. HAIL AROUND ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4098 10487 4071 10483 4072 10429 4099 10461 ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM MDT, 15 minutes earlier.
Area forecast discussion, May 26, 2:45 PM MDT, 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT MON MAY 26 2003 SHORT TERM DISCUSSION: SCTD TSTORMS FIRING OVER AND ALONG THE FRONT RANGE STILL ON THE 35-50 DBZ REFLECTIVITY RANGE ATTM. ALTHOUGH SHOULD SEE CELLS INTENSIFYING AS THEY MOVE SLOWLY SEWRD OVR THE I-25 URBAN CORRIDOR...PARK AND WELD COUNTIES IN NEXT 1-2 HRS. 12Z/MM5 INDICATED MLCAPE VALUES IN THE 900-1250 J/KG RANGE THIS AFTN ALONG THE FRONT RANGE...WHILE THE 20KM ETA GIVES MLCAPE VALUES FOR THE SAME AREA IN THE 1600-2150 J/KG RANGE FOR SAME PD. UNFORTUNATELY MUCH OF THIS ENERGY MIGHT REMAIN UNTAPPED SHOULD EXPANDING OVERCAST PREVENT ANY ADDITIONAL HEATING. EVEN SO BLV STORMS FIRING OVR THE FOOTHILLS AND CHEYENNE RIDGE WILL GENERATE OUTFLOW BNDYS STG ENOUGH TO PRODUCE A FEW STG/SVR T-STORMS ON THE ADJACENT HIGH PLAINS. HAIL AND DAMAGING TSTORM WINDS OUR MAIN CONCERN. WITH DERIVED PRECIPITABLE WATER VALUES IN THE 0.70-0.80 INCH RANGE AND SFC DEW POINTS IN THE LWR/MID 50S...COULD ALSO SEE 1-HR RAINFALL RATES APCHG AN INCH...WITH EVEN GREATER RATES FM SLOW MOVG STORMS FORMING ERLY THIS EVE OVR SRN FTHLS AND ON THE MONUMENT RIDGE ALONG A NEARLY STATIONARY WIND CNVGNC BNDRY. MM5 SHOWS THIS BNDRY STRETCHING NEWRD ACRS XTRM SRN DOUGLAS...SERN ERN ELBERT AND NRN LINCOLN CTYS THRU MID-EVE. 0-3KM SHEAR/HELICITY MAY BE ENOUGH IN THIS REGION TO ALSO PRODUCE A FEW LANDSPOUTS FROM NON-SUPERCELL TSTORMS. OVRNIGHT SKIES GO MOCLEAR XCPT ON THE NERN PLAINS WHERE WE COULD SEE LOW CLOUDS AND PATCHY FOG FORMING WITH SELY LOW-LVL FLOW AFTER MIDNIGHT. TUESDAY ATMOSPHERE NOT LOOKING AS WET NOR AS UNSTABLE...ALTHOUGH MODELS HINTING AT PASSAGE OF WEAK MID-LVL WAVE EMBEDDED WITHIN MODERATE NWLY FLOW ALOFT BTWN 18Z-21Z. AT SAME TIME BNDRY LYR WINDS ON THE PLAINS GO NELY. ISOLATED AFTN/EVE T-STORM COVERAGE IN CURRENT FCST PCKG LOOKS GOOD FOR TOMORROW...ALTHOUGH THE CHANCE FOR MEASURABLE RAINFALL AND LIGHTNING LOOKS SLIGHTLY BETTER IN THE FRONT RANGE FTHLS. BAKER LONG TERM DISCUSSION: MAIN QUESTION IS DETAILS ABOUT THE STRENGTH OF THE RIDGE TOWARD THE END OF THE PERIOD. ECMWF IS WEAKER WITH THE SHORTWAVES COMING OVER THE TOP OF THE RIDGE. THIS IMPLIES LESS COOLING IN THE FRI/SAT TIME FRAME AND KEEPS MOISTURE SUPPRESSED MORE THAN GFS. IT THEN HAS MORE WESTERLY FLOW UNDERCUTTING THE RIDGE OVER THE WEEKEND WHICH COULD BRING SOME MOISTURE UP FROM THE SW. GFS MEANWHILE HAS A DECENT SHOT OF COOL AIR ON THE PLAINS FRI...THEN REBUILDS THE RIDGE MORE STRONGLY OVER THE WEEKEND...WHICH COULD BE TRENDING US BACK TOWARD A STRONGER CAP AND MORE HEAT. DROPPED TEMPERATURES A BIT WED...THEN RAISED THEM THU IN ACCORDANCE WITH MODEL TRENDS. BROADBRUSH FORECAST AFTER THAT...NOT SHOWING AS MUCH COOLING AS THE GFS WOULD IMPLY STILL THINKING THAT THE WAVE PASSING NORTH OF US MAY BE WEAKER OR FARTHER NORTH. I SUSPECT THE LOW LEVEL COOLING WILL BE MORE THAN ALOFT AND WILL OFFSET ANY MOISTURE INCREASE...BUT ENOUGH UNCERTAINTY FOR THE SLIGHT CHANCE OVER THE WEEKEND. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, May 26, 11:20 AM MDT, 3 hours 40 minutes before
COZ030>051-271200- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS AND FORMAT NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT MON MAY 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS SHOULD BEGIN FORMING OVER THE FRONT RANGE BY NOON...AND OVER THE CHEYENNE RIDGE NORTH OF FORT COLLINS BETWEEN 1 AND 2 PM. LIGHT WINDS ALOFT SHOULD THEN MOVE THESE STORMS SOUTHEAST OVER THE INTERSTATE 25 CORRIDOR WHERE SURFACE DEW POINTS IN THE LOWER TO MID 50S AND STEEP LAPSE RATES WILL AID IN PRODUCING STRONG THUNDERSTORM UPDRAFTS. A FEW THUNDERSTORMS ALONG THE I-25 CORRIDOR TO AS FAR EAST AS GREELEY MAY BECOME SEVERE BETWEEN 3 AND 6 PM. HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE. THESE SLOW MOVING STORMS MAY ALSO PRODUCE RAINFALL RATES UP TO AN INCH PER HOUR. THIS EVENING THUNDERSTORM ACTIVITY IS EXPECTED TO SHIFT SOUTH OVER THE MONUMENT RIDGE OF EASTERN DOUGLAS...ELBERT AND LINCOLN COUNTIES WHERE A FEW STORMS MAY BECOME SEVERE. SLOW MOVING STORMS FORMING ALONG A WIND CONVERGENCE BOUNDARY IN THIS AREA WILL ALSO BE CAPABLE OF RAINFALL RATES OF 2 TO 2 1/2 INCHES PER HOUR. SOME FLOODING OF LOW LYING AREAS IS THEREFORE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL STILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY...MAINLY OVER THE FOOTHILLS AND THE I-25 CORRIDOR. THE THREAT OF SEVERE WEATHER WITH THESE STORMS WILL BE LOW. AN UPPER LEVEL RIDGE WILL THEN MOVE OVER COLORADO...WITH A LOW THREAT OF THUNDERSTORM ACTIVITY RETURNING FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM TODAY. SHOULD CONVECTION DEVELOP SOONER THAN EXPECTED IN THE NORTHERN FOOTHILLS AND ALONG THE CHEYENNE RIDGE...SPOTTER ACTIVATION MAY BE NEEDED SOONER. BAKER/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 56 min |
| May 26, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 66 min |
| May 26, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 63 min |
| May 26, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.